Q. Is ketamine infusion safe for the elderly? My son’s mother-in-law (age 69) has been diagnosed with major depression. She has made two suicide attempts.
I am not sure what she is taking now, but she seems apathetic, worries about everything and interacts inappropriately with family. She is almost completely unresponsive to her grandchildren. This is a total change from her personality five years ago, when she was devoted to her family and engaged with the world.
A. Major depression takes a terrible toll on the individual, family and friends. Suicide attempts are a clear signal that your son’s mother-in-law is desperate and requires expert medical intervention.
Ketamine (Ketalar) is a fascinating drug that has been used since 1962 as a general anesthetic. Over the past several years, researchers have discovered that this medication has profound antidepressant activity that kicks in within hours instead of the usual weeks of standard drugs.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
A recent meta-analysis found that ketamine is effective in reducing suicidal ideation within four hours (Neuroscience and Biobehavioral Reviews, June 2017). Unfortunately, research has not yet shown how long this effect may last.
There is inadequate research on ketamine infusion in older patients (Expert Opinion on Pharmacotherapy, April 2017). Since this medication may alter blood pressure and heart rate, the latest recommendations from the American Psychiatric Association call for monitoring so that immediate care may be provided if necessary (JAMA Psychiatry, April 1, 2017).
Q. My cholesterol is elevated (268). For years, my doctor has been trying to get me to take a statin. I finally gave in and am on pravastatin at bedtime.
I really am against taking a statin. Is it OK to take red yeast rice in addition to the pravastatin? I hope eventually to take the red yeast rice instead of a statin.
A. You should not take both red yeast rice and a statin. There is no significant benefit to adding red yeast rice, but the combination might be more likely to cause side effects.
Why not try the pravastatin to see if you tolerate it? Many people do. If you want to switch to red yeast rice later, be sure to discuss your plans with your physician.
You can learn more about this and other ways to reduce your cardiovascular risk in our Guide to Cholesterol Control and Heart Health. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. My mom, who is 81, has taken a cough syrup containing promethazine and codeine for several years to treat a persistent cough. Last week her doctor said she’s been on it too long and refused to renew her prescription.
She woke up in the night with severe nausea and diarrhea and has not felt good since she ran out of syrup. She has chronic back pain and her back is also bothering her more than usual.
I’m wondering if she could be experiencing withdrawal symptoms. Might the codeine have been accidentally helping her back pain? She says “no way,” but I think there might be a connection.
A. Your explanation sounds plausible to us. Codeine is a relatively weak opioid, after all, which might explain why her doctor didn’t want her to continue on it. Stopping suddenly may have triggered her symptoms. Your mother’s doctor should investigate the cause of her long-lasting cough.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”